Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

This isn't really anything new as there are dozens if not hundreds of people complaining on this board about accutane side effects. If possible, I'd like this thread to be used to discuss mainly hair loss (and, inherently, any other problems that might be addressed through similar treatment).

What happened:

I'm 24. A couple of years ago I started accutane by doctor's order because of cystic acne on my face (a first, even though I've always had regular acne breakouts every once in a while). 6 weeks in and I started noticing that my hair started falling in the shower at an unprecedented rate. This was very noticeable (mainly because my hair was pretty long, and by long I mean nearly 2 feet long) and it was pretty scary. I've NEVER had my hair fall even in the shower, changes of seasons/temperature, etc. I only took the accutane for two more weeks until I figured out it was that causing the hair loss, and then I stopped. And I kept losing hair. For months. To the point where I was forced to cut it short.

My hair had always been thin but pretty strong and I had my head full of it. No baldness from my mother's side. Fast forward two years to today, my hair is now extra thin as I've suffered follicle miniaturization. I've lost like half of my hair. I still lose some hair in the shower (not close to as much as before obviously), and I've been taking a vitamin and zinc supplement and using a caffeine shampoo prescribed by my doctor for the past 6 months. Haven't really seen much change, it just keeps getting worse as my hairline is also receding.

TL;DR: Took accutane for nearly 2 months, hair started falling out and thinning at an alarming rate. It's been almost 2 years since and the lost hair never came back, and the remaining hair is super thin and weak.

Possible treatment?

When I first started realizing it was the accutane that was causing this from reading about it on the internet, I never thought about doing something to stop or slow down the process because, from my understanding, the induced hair loss would be only temporary. Naturally, I was wrong.

So, after nearly two years, is there anything I can still do? Minoxidil aside, which I haven't tried long term (I did it for 3-4 months and then I stopped for some reason).

I've looked into some cases and I'm thinking of doing the following, and I've already started doing some of these:

  • Slightly change my diet (eat less sugars and fats, even though I already don't eat much of those, fast foods, etc), eat fruit and fresh vegetables every day, green tea every night, cut a bit on dairy products (mainly cheese, which I eat alot consistently);
  • Milk thistle phytosome, two 150mg capsules a day;
  • Biotin 1000mcg once a day (starting at this dose because my skin is oily and I want to see if I can get an acne outbreak from this before I potentially double the daily intake);

And now regarding this:
  • Has anyone ever tried something similar and had any luck? Or is this a bad/useless idea?
  • Should the biotin be a problem because of my oily skin?
  • Should I already be starting out with a higher dose of biotin (2000mcg/5000mcg)?
  • Should I be taking something else alongside the biotin? Like any supplement with B vitamins, L-cystein?
  • After two months of milk thistle phytosome, would it be alright to move on to a higher dose of regular milk thistle? It IS considerably cheaper, but also the bioavailability of the silymarin is much lower so I don't know how this would affect things).
  • Should I get back on the minox and do it consistently for at least a year?

I've been looking into this for hours on end for the last few days and I'd like to share experiences and see if this is really a good idea. I REALLY want to get my hair back, or part of it at least. It absolutely destroys me knowing that doctors just keep prescribing this without warning of this kind of side effects. Edited by Hitey

Share this post


Link to post
Share on other sites

Kinda same here. My super long hair got chopped about a year ago when I gave up on saving it - just because I could not take how thin and  damaged it was no matter what I did. Now it seems to be just as damaged growing out, but not as thin. I am taking Skin&Hair vitamins which have lots of Biotin, C and E vitamins- wish it had more vitamins.
I also take Bamboo  with Vitamin C   couple times a week.  I like taking Biosil vitamin once in a while but it is kind of expensive and the effect lasts as long as I keep taking it. I hope that helps!

Share this post


Link to post
Share on other sites

I have to be honest, I didn't read all of your post. I will say this if your male and there is a hx of mpb then it will accelerate the process. I have copied a link regarding hair loss. It is long but worth the read. http://www.acne.org/messageboard/topic/152239-the-answers-i-got-from-my-doctor-about-hair-loss/    either you  will experience early mpb or TE from Accutane. If your acne was hormonal to begin with then fixing the hormonal issues may help. Good Luck!

 

Share this post


Link to post
Share on other sites

Thanks for the tips iCogito, I'm gonna look into that, and I hope you get better!
 

7 hours ago, oli girl said:

I have to be honest, I didn't read all of your post. I will say this if your male and there is a hx of mpb then it will accelerate the process. I have copied a link regarding hair loss. It is long but worth the read. http://www.acne.org/messageboard/topic/152239-the-answers-i-got-from-my-doctor-about-hair-loss/    either you  will experience early mpb or TE from Accutane. If your acne was hormonal to begin with then fixing the hormonal issues may help. Good Luck!
 


I've read that thread a few days ago, and as far as I remember since I abruptly stopped the accutane treatment I don't think I got my blood tested after I stopped. I have an appointment with my doctor next week. Should I want blood tests is there anything specific I should ask for? Like hormone or ferratin levels?

Share this post


Link to post
Share on other sites

Also for comparison, I don't have alot of photos of me when I had long hair.

First photo was taken about a year before I went on the accutane. My hair wasn't thick but it was very full, and I could grow it out like that easily. The other photos were taken this week.

foha1.jpg

2016-05-03 14.54.00.jpg2016-05-03 14.54.08.jpg

2016-04-28 02.07.13.jpg

Edited by Hitey

Share this post


Link to post
Share on other sites

get a colon cleanse!!!! The same thing happened to me and it was because the accutane was still stuck in my colon and disrupting everything. Also, take Himalaya liver cleanse vitamins, they are the best to clear out the rest of the accutane still stuck in your liver. Lastly, it is very common to become anemic because of an accutane trial and this can lead to further hair thinning, so try to take some supplements with iron. These steps completely stopped my hair loss and my hair slowly but surely came back to the thickness it was before accutane. Also take some biotin, this will help the hair growth. TRUST ME, do these things and your hair will go back :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×